Wisconsin, 2016

Hail and Damaging Winds in Wisconsin, August 19, 2016

August 19, 2016 · NWS MPX · 3 events in 2 counties and zones

Thunderstorms that had redeveloped across southern Minnesota prior to midnight, moved northeast across west central Wisconsin, produced some wind damage near Amery and the Village of Milltown early Friday morning. Most of the damage was minor, but one tree fell on a house in the Village of Milltown.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

Thunderstorms that had redeveloped across southern Minnesota prior to midnight, moved northeast across west central Wisconsin, produced some wind damage near Amery and the Village of Milltown early Friday morning. Most of the damage was minor, but one tree fell on a house in the Village of Milltown.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Aug 18, 10:38 PM CST, 4 hours 17 minutes earlier.

Area forecast discussion, Aug 18, 10:38 PM CST, 4 hours 17 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1138 PM CDT THU AUG 18 2016

.SHORT TERM...(This evening through Friday)
Issued at 349 PM CDT Thu Aug 18 2016

An active stretch of weather is expected over the next 24
hours as a slow moving frontal boundary slides south across the
region and serves as the focus for showers and thunderstorms. There
is a severe weather threat, and also a flooding threat.

Early afternoon surface analysis together with radar and satellite
imagery identified a boundary east/west across Minnesota, with
storms firing along it. The deep layer shear supports supercells,
SPC mesoanalysis page has around 1000m cloud bases in this region,
so could also see a tornado threat given the backed surface winds.
Storms will produce 2-4"/hr rainfall rates, but forecast soundings
forward propagation so storms will be moving fairly quickly and be
capable of a damaging wind threat. However, HiRes models show
potential training storms along the boundary later tonight across
southern MN, so that is the main reason behind the flash flood
threat.

This boundary will gradually sag southward as the storms outflow
negates its northward progression. Meanwhile the parent upper level
trough will drive a surface cold front through the region on Friday
bringing and end to the showers and thunderstorms. A few showers
will accompany this storm, but the instability on Friday will be
confined to the far south/east part of the forecast area.

.LONG TERM...(Friday night through Thursday)
Issued at 349 PM CDT Thu Aug 18 2016

There will be a notable air mass change behind the aforementioned
cold front by Saturday. The trough that is driving that air mass
change passes across MN/WI on Saturday. There is a pronounced
potential vorticity and 80-100kt upper jet moving through with the
upper wave and as a result there will likely be lingering showers
for at least the first half of the day in eastern MN and western
WI. The drier air quickly arrives as the forcing moves east by
Saturday evening with much cooler than normal temperatures and
dewpoints in the 40s/50s for Sunday and Monday - light jacket
weather Sun/Mon mornings.

MN/WI will be sandwiched in between northern and southern stream
jets MON and TUE, which should spell a period of quiet weather
until TUesday night into Wednesday when a trough embedded in the
northern stream drops south across the northern Rockies and
approaches the Upper Mississippi River Valley. Return flow out of
the southwest ahead of this wave will bring an end to the lower
humidity for WED/THU. This trough will drive a cold front through
the area and bring numerous showers/storms to the local area.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1136 PM CDT Thu Aug 18 2016

The TAF sites are sitting high and dry at the so far this evening
with the thunderstorms confined to far southern Minnesota. We do
expect redevelopment of thunder, we increased the thunder in the
forecast tonight.

KMSP...

Thunder is ongoing across southern MN and gradually lifting north
with time, likely impacting the airport late tonight. Heavy rain
and IFR is possible between 12am-6am.

/OUTLOOK FOR KMSP/
Sat...MVFR with -SHRA possible. Winds NNW 10-15 kts.
Sun...VFR with morning MVFR Cigs possible. Winds NW 5 kts.
Mon...VFR. Winds S 5-10 kts.

&&

.MPX Watches/Warnings/Advisories...
WI...None.
MN...None.
&&
Hazardous weather outlook, Aug 18, 12:00 PM CST, 14 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
100 PM CDT THU AUG 18 2016

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
191800-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
100 PM CDT THU AUG 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA...WEST CENTRAL
MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE LIKELY TODAY AND TONIGHT. ANY STORMS THAT
DEVELOP WILL BE CAPABLE OF PRODUCING LARGE HAIL AND GUSTY WINDS...
MAINLY NEAR AND SOUTH OF THE MINNESOTA RIVER. THERE IS A SLIGHT
RISK OF SEVERE WEATHER WHICH ENCOMPASSES MUCH OF THE COVERAGE
AREA. THE SEVERE WEATHER POTENTIAL WILL DIMINISH TONIGHT. IN
ADDITION TO THE SEVERE WEATHER POTENTIAL... SOME STORMS MAY
PRODUCE HEAVY RAINFALL WHICH COULD RAISE FLOODING CONCERNS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE FRIDAY AND FRIDAY NIGHT. A FEW
STORMS... MAINLY OVER SOUTHEASTERN MINNESOTA... MAY BE CAPABLE OF
PRODUCING LARGE HAIL AND GUSTY WINDS. THE CHANCES FOR SEVERE
WEATHER IS LOW BUT CANNOT BE RULED OUT ALTOGETHER.

THUNDERSTORMS ARE POSSIBLE TUESDAY NIGHT INTO WEDNESDAY. SEVERE
WEATHER IS NOT EXPECTED AT THIS TIME FOR THAT PERIOD.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY AND THIS
EVENING.

In the hours before

Special weather statement, Aug 18, 11:48 PM CST, 3 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1248 AM CDT FRI AUG 19 2016

MNZ065>067-074>076-082-083-190645-
WATONWAN-SIBLEY-BROWN-RENVILLE-NICOLLET-MCLEOD-BLUE EARTH-LE SUEUR-
1248 AM CDT FRI AUG 19 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT MCLEOD...EASTERN
WATONWAN...SIBLEY...EASTERN BROWN...BLUE EARTH...NICOLLET...
SOUTHEASTERN RENVILLE AND WESTERN LE SUEUR COUNTIES THROUGH 145 AM
CDT...

AT 1247 AM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 7 MILES NORTHEAST OF MORTON TO NEAR NEW
ULM AIRPORT TO NEAR LEWISVILLE. MOVEMENT WAS NORTHEAST AT 40 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
MANKATO...HUTCHINSON...NEW ULM...NORTH MANKATO...ST. PETER...
GLENCOE...LE SUEUR...LAKE CRYSTAL...EAGLE LAKE...MADELIA...
GAYLORD AND ARLINGTON.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 U.S. HIGHWAY 14 BETWEEN MILE MARKERS 96 AND 143.
 U.S. HIGHWAY 169 BETWEEN MILE MARKERS 32 AND 84.
 U.S. HIGHWAY 212 BETWEEN MILE MARKERS 87 AND 126.
 U.S. HIGHWAY 71 BETWEEN MILE MARKERS 87 AND 90.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4431 9458 4465 9505 4497 9430 4475 9400
      4472 9401 4472 9396 4464 9386 4461 9385
      4456 9390 4455 9389 4454 9384 4420 9376
      4407 9377 4384 9443
TIME...MOT...LOC 0547Z 237DEG 34KT 4464 9490 4436 9450 4395 9438

JPC
Special weather statement, Aug 19, 12:45 AM CST, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
145 AM CDT FRI AUG 19 2016

MNZ060-066>070-076-077-084-085-190730-
SCOTT-CARVER-SIBLEY-DAKOTA-HENNEPIN-MCLEOD-RICE-WASECA-STEELE-LE
SUEUR-
145 AM CDT FRI AUG 19 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN MCLEOD...
CARVER...STEELE...SOUTHWESTERN HENNEPIN...NORTHEASTERN SIBLEY...
SCOTT...SOUTHWESTERN DAKOTA...RICE...WASECA AND LE SUEUR COUNTIES...

AT 144 AM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR BISCAY TO NEAR MONTGOMERY TO NEAR
NEW RICHLAND. MOVEMENT WAS NORTHEAST AT 35 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
OWATONNA...FARIBAULT...NORTHFIELD...HUTCHINSON...BLOOMINGTON...EDEN
PRAIRIE...BURNSVILLE...LAKEVILLE...MINNETONKA...SHAKOPEE...SAVAGE AND
CHASKA.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 35 BETWEEN MILE MARKERS 26 AND 88.
 U.S. HIGHWAY 14 BETWEEN MILE MARKERS 150 AND 182.
 U.S. HIGHWAY 169 BETWEEN MILE MARKERS 81 AND 118.
 U.S. HIGHWAY 212 BETWEEN MILE MARKERS 118 AND 157.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4436 9372 4493 9441 4498 9377 4499 9376
      4500 9365 4457 9305 4385 9305 4385 9364
TIME...MOT...LOC 0644Z 245DEG 31KT 4488 9427 4440 9363 4386 9352

JPC
Local storm report, Aug 19, 1:26 AM CST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
226 AM CDT FRI AUG 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 AM     TSTM WND GST     2 WSW WACONIA           44.84N 93.82W
08/19/2016  M60 MPH          CARVER             MN   MESONET

            .

&&

NWS TWIN CITIES/CHANHASSEN MN
IRIS SYSTEM
Special weather statement, Aug 19, 2:24 AM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
324 AM CDT FRI AUG 19 2016

MNZ078-WIZ023>026-190900-
GOODHUE-PEPIN-ST. CROIX-DUNN-PIERCE-
324 AM CDT FRI AUG 19 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EAST CENTRAL GOODHUE...
SOUTHEASTERN ST. CROIX...SOUTHWESTERN DUNN...PEPIN AND PIERCE
COUNTIES THROUGH 400 AM CDT...

AT 324 AM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR BELDENVILLE TO PEPIN TO COUNTY ROADS
137 AND 136. MOVEMENT WAS NORTHEAST AT 45 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
MENOMONIE...ELLSWORTH...DURAND...WOODVILLE...GLENWOOD CITY...
BOYCEVILLE...PEPIN...ELMWOOD...EAU GALLE...PLUM CITY...
BAY CITY AND KNAPP.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 94 IN WISCONSIN BETWEEN MILE MARKERS 21 AND 42.
 U.S. HIGHWAY 61 BETWEEN MILE MARKERS 75 AND 82...AND NEAR MILE MARKER
85.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY CAN RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN THE TWIN CITIES.

LAT...LON 4459 9167 4459 9202 4456 9204 4450 9205
      4441 9209 4445 9227 4470 9270 4510 9214
      4464 9164 4460 9165
TIME...MOT...LOC 0824Z 246DEG 39KT 4479 9247 4445 9214 4389 9219

JPC
Local storm report, Aug 19, 2:28 AM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
328 AM CDT FRI AUG 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 AM     TSTM WND DMG     GLENCOE                 44.77N 94.15W
08/19/2016                   MCLEOD             MN   LAW ENFORCEMENT

            LARGE TREES DOWN AND POWER LINES DOWN IN
            GLENCOE.

&&

NWS TWIN CITIES/CHANHASSEN MN
IRIS SYSTEM
Local storm report, Aug 19, 2:30 AM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
330 AM CDT FRI AUG 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 AM     TSTM WND GST     5 E ELK RIVER           45.33N 93.47W
08/19/2016  M46 MPH          ANOKA              MN   MESONET

            .

&&

NWS TWIN CITIES/CHANHASSEN MN
IRIS SYSTEM

The radar

The Minneapolis radar (KMPX), 107 km away, was scanning. The volume nearest the first event began at 08:56 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Polk

When
August 19, 2:55 AM CST to 2:56 AM CST
Where
Polk County, 0.96 mi SSE of Amery to 1.01 mi SSE of Amery
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
45.307, -92.362

The city of Amery had a few downed trees near Harriman Avenue and Broadway.

Thunderstorm Wind, Polk

When
August 19, 2:58 AM CST to 2:59 AM CST
Where
Polk County, 0.57 mi ESE of Milltown
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
45.527, -92.509

A large tree fell on a home near Main Street and State Highway 35. The tree damaged a electrical panel.

Hail, Chippewa

When
August 19, 3:20 AM CST
Where
Chippewa County, 0.49 mi W of Bloomer
Measured
0.75 in hail
Reported by
Public
Coordinates
45.100, -91.490

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2016Every state in 2016This day in weather historyWarnings in Wisconsin, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 655735, 655736, 655733.